Colorado, 2010

Avalanche in Colorado, January 6, 2010

January 6, 2010 · NWS GJT · 1 event in 1 county or zone

A skier was caught in an avalanche in Picayne Gulch northeast of Silverton.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A skier was caught in an avalanche in Picayne Gulch northeast of Silverton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 6, 3:18 PM MST, 12 minutes earlier.

Area forecast discussion, Jan 6, 3:18 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MST WED JAN 6 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY...

AT 2 PM MST THE COLD FRONT HAD PASSED THROUGH CRAIG AND WAS NEAR
VERNAL AT 3 PM. REPORTED SNOW ACCUMULATIONS IN BAGGS WY AND CRAIG
WERE SHOWERY WITH LITTLE TO NO ACCUMULATION. THE NORTHERN
MOUNTAINS...PREFRONTAL...HAVE BEEN QUITE MILD WITH TEMPERATURES IN
THE MID TO UPPER 20S AT 10000 FT. SNOTEL SITES HAVE ACCUMULATED HALF
TO NEARLY AN INCH OF SNOW WATER EQUIVALENT IN THE PARK RANGE. IN SUCH
WARM TEMPERATURES SNOW RATIOS WERE ESTIMATED AROUND 10:1. BUT WITH
FRONTAL PASSAGE TEMPERATURES WILL DROP RAISING SNOW RATIOS. THEREFORE
WITH COORDINATION WITH THE CHEYENNE AND BOULDER WEATHER OFFICES...
HAVE RAISED THE ELKHEAD AND PARK RANGES TO A WARNING EXTENDED THROUGH
MIDNIGHT. THE FLATTOPS ARE GETTING LESS SNOW THIS AFTERNOON AND
REMAIN IN AN ADVISORY.

BEYOND THE CO NORTHERN MTNS...SNOWFALL WILL BE LIGHT ALONG THE FRONT
AND WILL END QUICKLY AS IT PASSES. THE FRONT WEAKENS AS IT SINKS
SOUTH. IT WILL BE THROUGH THE I-70 CORRIDOR BEFORE MIDNIGHT AND TO
THE FOUR-CORNERS BEFORE SUNRISE. THE SOUTHERN VALLEYS WILL PROBABLY
NOT EVEN EXPERIENCE A WIND SHIFT WITH FRONTAL PASSAGE. BUT COLD AIR
WILL POUR OVER THE REGION ON THURSDAY. THURSDAY NIGHT TEMPERATURES
WILL BE BITTER COLD FOR ALL BUT THE SOUTHERN MOST VALLEYS. THIS WILL
AGAIN RE-INTENSIFY VALLEY INVERSIONS...WITH THE FAR WESTERN VALLEYS
REMAINING IN THE DEEP FREEZE.

FRIDAY...A MOSTLY DRY...BENIGN NW FLOW CONTINUES AS HIGHLY-AMPLIFIED
HIGH PRESSURE BUILDS OVER THE GREAT BASIN. VALLEY REMAIN COLD
WHILE SLOPE TEMPERATURES MODIFY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
OVERALL HEMISPHERIC PATTERN REMAINS PROGRESSIVE BUT SHOWS A
TENDENCY TO FORM A HIGH AMPLITUDE RIDGE OVER THE GREAT BASIN. THIS
PREVENTS MOST STORM ENERGY FROM EFFECTING ALL BUT THE EXTREME
NORTHERN PORTION OF THE CWA.

WITH THAT SAID A RIDGE STARTS OUT TO OUR WEST OVER THE GREAT
BASIN FRIDAY NIGHT PRODUCING A GENERALLY DRY NWRLY FLOW. THIS RIDGE
GETS FLATTENED BY A FAIRLY ENERGETIC SHORT WAVE MOVING
THROUGH THE NRN ROCKIES SATURDAY. THIS WAVE THEN TRAVERSES OUR CWA
SUNDAY BRINGING SNOW SHOWERS TO THE NRN AND PORTIONS OF THE CENTRAL
MTNS. RAISED POPS AS MDL TREND FOR THIS SCENARIO HAS BECOME WELL
ESTABLISHED...BUT STILL ONLY EXPECT SUB-ADVISORY SNOW AMOUNTS. MOST
ACTIVITY WILL BE ALL BUT OVER BY MIDNIGHT AS RIDGE BUILDS TO OUR WEST
AND MORE STABLE DRIER AIR WORKS INTO THE REGION. THE NEXT MAJOR
WINTER WEATHER SYSTEM ENTERS THE PACIFIC NORTHWEST MONDAY...BUT THE
RIDGE OF HIGH PRESSURE REMAINS TO OUR WEST WITH A GENERALLY DRY NWRLY
FLOW ALOFT CONTINUING.

TUESDAY THE MEDIUM RANGE MODELS SHOWS SIGNS OF DEPARTURE WITH
RESPECT TO LOCATION AND AMPLITUDE OF FEATURES...THUS RESULTING IN
LOWERING CONFIDENCE. HOWEVER WITH EITHER MODEL THINGS STILL LOOK
GENERALLY DRY AND THIS ALSO REFLECTS CURRENT POP VALUES SO WILL
LEAVE THEM ALONE.

&&

.AVIATION...

EXPECT WIDESPREAD MOUNTAIN OBSCURATIONS IN SNOW OVER AREAS NORTHEAST
OF A KGUC-KRIL-KCAG LINE THROUGH 07Z. IFR CIGS AND VSBY IN
SNOW WILL BE COMMON WITHIN THE AREA OUTLINED. SNOW WILL BECOME
SCATTERED AFTER MIDNIGHT...MAINLY IMPACTING THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE. ILS IMPACT CEILINGS WILL OCCUR FOR ASE AND EGE
THRU 10Z WITH IMPROVEMENT TOWARDS SUNRISE. THE PASSING COLD FRONT
TONIGHT WILL SCOUR OUT THE HAZE IN THE LOWER VALLEYS INCLUDING
KRIL...KGJT...KCNY AND KVEL FOR VFR CONDITIONS EXPECTED LATE TONIGHT
THROUGH THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL MIDNIGHT FOR COZ004.
     WINTER WEATHER ADVISORY UNTIL 9 PM MST THIS EVENING
       FOR COZ005-013.
UT...NONE.

SHORT TERM...JOE+ELH
LONG TERM....MC
AVIATION.....JOE
Hazardous weather outlook, Jan 6, 3:17 PM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
317 PM MST WED JAN 6 2010

COZ001>014-017>023-UTZ022>025-027>029-070002-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
317 PM MST WED JAN 6 2010

...WINTER WEATHER ADVISORY FOR THE NORTHERN COLORADO MOUNTAINS AND
THE STEAMBOAT SPRINGS AREA INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT AND THURSDAY

THE WINTER WEATHER ADVISORY FOR THE PARK AND GORE RANGES HAS BEEN
UPGRADED TO A WINTER STORM WARNING WHICH IS IN AFFECT UNTIL MIDNIGHT.
AN ADDITIONAL 4-6 INCHES OF SNOW CAN BE EXPECTED IN THIS AREA
INCLUDING RABBIT EARS PASS. THIS WILL BRING TOTAL SNOWFALL
ACCUMULATIONS IN EXCESS OF 12 INCHES. ELSEWHERE SNOW IS EXPECTED TO
TAPER OFF OVER THE FLATTOPS AND NORTHERN VALLEYS THIS EVENING.
HOWEVER GUSTY WINDS OVER THE HIGHER PEAKS AND RIDGES ALONG THE
CONTINENTAL DIVIDE WILL CONTINUE TO PRODUCE BLOWING AND DRIFTING
SNOW. A VERY COLD AIR MASS WILL MOVE OVER WESTERN COLORADO AND
EASTERN UTAH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

TEMPERATURES ARE EXPECTED TO FALL BELOW ZERO DEGREES FAHRENHEIT OVER
MUCH OF THE AREA THURSDAY NIGHT. TEMPERATURES WILL GRADUALLY MODIFY
INTO EARLY NEXT WEEK. THE NEXT CHANCE OF MOUNTAIN SNOW WILL DEVELOP
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
SNOWFALL ACCUMULATION REPORTS WOULD BE APPRECIATED.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
January 6, 3:30 PM MST to 3:35 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

A skier triggered a slab avalanche in Picayne Gulch about 9 miles northeast of Silverton. The skier was 10-15 feet below the fracture line when the avalanche started. The skier was carried about 150 yards and was buried to his neck. Two other skiers descended the slope and extricated the victim within about 10 minutes. The avalanche also ran across San Juan County Road 2 at the base of the slope. No injuries were reported.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221630.